Follow
Share

Dxm cough medicine mixed with saoi's. We stopped the cough medicine but the hallucinations linger. How long do they take to abate? (She never had this problem before.) Thanks.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
You need to get her to the hospital right away..she may need iv treatment..Don`t take a chance..get her to a hospital...
Helpful Answer (1)
Report

You do not give us enough specifics to correctly give an informed answer. As a nurse, any cough medicine containing diphenhydramine (like in Benadryl) will cause dementia-like symptoms and it takes at least a week to start feeling all right. I stopped taking it unless I have a severe allergic reaction. I have no idea what "saoi" means. Whatever it is consult her doctor ASAP! Again, you do not say if she had dementia, but if she does, hallucinations can be part of one's symptoms. Best of health to her.
Helpful Answer (0)
Report

Yes, to what everyone else is saying. This doesn't sound like a drug interaction but an infection itself and most likely it is from a UTI thats going out of control. You domt have to wait for a doctors appointment to find if she has a UTI, go to any local drug stores and buy an over the counter UTI test kit. If it comes back positive call her doctor and explain to them the hallucinations and that the test kit came back positive; they should call in an antibiotic asap most likely cipro its commonlly used to treat UTIs. Urine retention in the elderly is common and it does cause infections and a lot of other issues including breathing problems.
Helpful Answer (1)
Report

Oh gosh! That happened to my mom too...The Dr. had her on too many meds at one time...My mom was that way for almost 2 weeks..They have to detox all the meds out of her system..And make sure your mom does not have a bladder infection..That is also what caused my moms problem..I know it seems like it won`t end..But it will, she will be ok...
Helpful Answer (0)
Report

This happened to a friend of mine's father who was in assisted living. The night sleeping drug and cipro was causing it. It was weeks of not knowing what it was and the UTI (which cipro was prescribed for) turned out negative. They thought he was a goner, from sharp as a tack to dementia. Guess what, within 2 weeks he was back to normal off those drugs and playing Bingo again, call the Dr but give it time afterwards . Uti's cause it and lots of things, hang in there!
Helpful Answer (0)
Report

I'd call the prescribing physician(s) and ask them. If they're not available (or don't respond fast enough .. or .. gah! make you wait two weeks to come for a visit), call your pharmacist. S/he is a vast of knowledge, especially with drug interactions, and can tell you if this is a 'normal' reaction or not.
Helpful Answer (0)
Report

After 3 days I would think that the hallucinations would have ran their coarse by now. Are there other med's that need to be looked at or does she have Dementia? I am having difficulty with a cough med prescription or not causing this type of interaction. I could see a little disoriented and maybe hives things along that line, but hallucinations for 3 days is a little off. You sure that there is not something else going on?
Helpful Answer (0)
Report

what is saoi's? Is the cough med just plain dextromethorphan?
Helpful Answer (0)
Report

You have neither indicated in your profile, nor elaborated in your question here, your moms age, what generally is wrong with her and what medication she may be on. If you're presuming or have been told that the hallucinations are a drug interaction, did a doctor say that, and what else did the doctor say? If she has dementia, especially the latter stages of moderate or more, hallucinations can become part of that condition. And wrong combination of medicines do the same thing. There are too many variables to consider this question without more information.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.